Hail, Osborne
- When
- May 15, 2:10 AM CST
- Where
- Osborne County, 10.64 mi ESE of Covert
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.200, -98.650
A strong thunderstorm produced hail to the size of nickels in far southern Osborne County (north of Luray) very early on this Friday morning. Several small thunderstorms initiated around midnight over Ellis County and quickly merged as they lifted northeast.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
A strong thunderstorm produced hail to the size of nickels in far southern Osborne County (north of Luray) very early on this Friday morning. Several small thunderstorms initiated around midnight over Ellis County and quickly merged as they lifted northeast. Over the following two hours, other storms initiated over north central Kansas, forming a northwest-southeast oriented line. One storm embedded within the line was strong enough to produce this nickel size hail.
A weak low pressure system was advancing through the Northern Plains. Low pressure was over Minnesota, with the associated cold front extending southwest across Nebraska into Wyoming. These storms formed in the warm sector, well ahead of the front. In the upper-levels, a longwave trough was over the western United States, with a ridge over the East. These storms developed just after the passage of a shortwave ridge. Synoptic forcing was negligible. While the strongest warm air advection was further north over Nebraska, these storms did initiate near the nose of a 30-40 knot low-level jet. MUCAPE was around 1000 J/kg and deep layer shear was around 20 knots.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at May 14, 11:34 PM CST, 2 hours 36 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 1234 AM CDT FRI MAY 15 2015 .SHORT TERM...(THIS EVENING THROUGH FRIDAY) ISSUED AT 343 PM CDT THU MAY 14 2015 SEEING DRY CONDITIONS ACROSS THE AREA THIS AFTERNOON...AS UPPER LEVEL SHORTWAVE RIDGING SLIDES THROUGH THE PLAINS...SET UP BETWEEN ONE DISTURBANCE MOVING INTO THE GREAT LAKES/MIDWEST...AND LOW PRESSURE MOVING ONTO THE WEST COAST. A WEAKER PATTERN IS IN PLACE AT THE SFC...LOW PRESSURE OVER SD BRINGING W/SWRLY WINDS TO THE CWA...WITH SPEEDS GENERALLY AROUND 10 MPH. LOW LEVEL STRATUS IS TAKING ITS TIME DIMINISHING FROM WEST/EAST...LXN IS SITTING IN THE LOW 70S...YORK IN THE MID 60S. THIS EVENING AND TONIGHT...THUNDERSTORM CHANCES REMAIN IN THE FORECAST. MODELS ARE IN PRETTY GOOD AGREEMENT SHOWING THE SHORTWAVE RIDGING CONTINUING TO PUSH THROUGH/OUT OF THE AREA...WITH A WEAK WAVE MOVING IN FROM THE SW. SFC LOW PRESSURE IS EXPECTED TO DEEPEN OVER E/NE CO OVERNIGHT...WITH A WARM FRONTAL BOUNDARY DEVELOPING/EXTENDING EAST ACROSS THE SRN HALF OF THE CWA. ALONG WITH INCREASED WARM AIR/MOISTURE ADVECTION VIA A S/SWRLY LLJ...THUNDERSTORMS ARE EXPECTED TO AFFECT PORTIONS OF THE AREA. WITH TIME...THIS FRONT AND ACCOMPANYING ACTIVITY IS EXPECTED TO SHIFT NORTH. DIDNT MAKE ANY SIGNIFICANT CHANGES TO POPS...WITH MODELS CONTINUING TO SHOW OVERALL COVERAGE BEING MORE SCATTERED IN NATURE. STILL THINKING THAT STRONG THUNDERSTORMS ARE POSSIBLE GIVEN THE MODEL INSTABILITY...THOUGH DEEP LAYER SHEAR IS ON THE WEAKER SIDE. INTO TOMORROW/TOMORROW NIGHT...WHATEVER ACTIVITY ONGOING FROM TONIGHT LOOK TO CONTINUE PUSHING NORTH THROUGH THE CWA. SHOULD SEE A LULL DURING THE LATER MORNING/EARLY AFTERNOON PERIOD...WITH ADDITIONAL THUNDERSTORM CHANCES MID/LATE AFTERNOON...DRIVEN BY ANOTHER SHORTWAVE DISTURBANCE EJECTED OUT AHEAD OF THE MAIN UPPER LEVEL LOW /WHICH CONTINUES TO SLIDE IN FROM THE WEST COAST/. AT THE SFC...COMPARED TO YESTERDAY WHICH HAD THE MAIN WARM FRONT THROUGH THE HEART OF THE CWA...THIS MORNINGS RUN SHOWED A NORTHWARD SHIFT TO ITS LOCATION. THE MAIN SFC LOW IS EXPECTED TO BE OVER FAR SWRN NEB/NERN CO BY LATE AFTERNOON...WITH THE WARM FRONT MORE ACROSS NRN NEB. A DRYLINE WILL BE BECOMING MORE WELL DEFINED WITH TIME DURING THE DAY...AND BY LATE AFTERNOON LOOKS TO BE MAKING A PUSH INTO SWRN PORTIONS OF THE CWA. SITTING IN THE WARM SECTOR...HAVE FORECAST HIGHS IN THE UPPER 70S/LOWER 80S...WITH DEWPOINTS CLIMBING INTO THE 60S. THE PROXIMITY TO THE SFC LOW LOOKS TO BRING GUSTY S/SE WINDS...WITH SPEEDS IN THE 20 TO 25 MPH RANGE. AS THAT UPPER LEVEL DISTURBANCE MOVES INTO THE AREA...THIS DRY LINE IS EXPECTED TO BE THE FOCUS FOR THUNDERSTORMS...THOUGH THE LATEST RUN OF MODELS PUTS THE OVERALL COVERAGE INTO QUESTION. WHILE OVERALL FORCING ISNT AS STRONG AS SATURDAY...INSTABILITY/SHEAR PARAMETERS ARE MORE THAN SUFFICIENT FOR THUNDERSTORMS TO BECOME SEVERE...SHOULD THEY FORM. NO CHANGES WILL BE MADE TO THE HWO. THE 12/18Z NAM...12Z 4KM WRF ARE A COUPLE THAT ARE SHOWING THUNDERSTORMS TO BE MORE ISOLATED/SCATTERED IN NATURE...SO AGAIN DIDNT MAKE ANY NOTABLE CHANGES TO POPS. THESE MODELS ALSO SHOW WHATEVER DOES FORM NOT LASTING LONG INTO THE OVERNIGHT PERIOD...WITH FOCUS TURNING TO THE POST MIDNIGHT HOURS...AS LARGE SCALE LIFT CONTINUES TO INCREASE AHEAD OF THE MAIN LOW/INCREASED JET ENERGY...POTENTIALLY BRINGING IN ANOTHER AREA OF PRECIPITATION IN FROM THE S/SW. .LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY) ISSUED AT 343 PM CDT THU MAY 14 2015 AN UPPER LEVEL WAVE WILL MOVE THROUGH THE AREA SATURDAY MORNING. EXPECT THUNDERSTORMS TO DEVELOP AS THIS WAVE MOVES INTO THE AREA. THE BEST CHANCE FOR THUNDERSTORMS WILL BE IN THE SOUTHEAST PART OF THE FORECAST AREA. THEN DURING THE AFTERNOON AN UPPER LOW MOVES OUT OF THE ROCKIES INTO THE CENTRAL PLAINS. THERE IS A SURFACE LOW AND FRONT TO THE WEST OF THE FORECAST AREA. THERE IS ALSO A DRY LINE TO THE SOUTH OF THE LOW PRESSURE SYSTEM. THERE IS MUCAPE OF 1500 TO 2000 J/KG DURING THE AFTERNOON INTO THE EVENING. ALL THIS BEING SAID...WITH THE THUNDERSTORMS IN THE MORNING THERE ARE A FEW EXTRA QUESTIONS FOR THE CONVECTION IN THE AFTERNOON. WILL THERE BE ENOUGH INSTABILITY TO GET SEVERE WEATHER? WILL THERE BE ANY EXTRA BOUNDARIES AROUND DURING THE AFTERNOON? STILL EXPECT THERE TO BE SEVERE WEATHER. THE UPPER LEVEL LOW MOVES TO THE NORTHEAST ON SUNDAY. THE THUNDERSTORMS FROM SATURDAY NIGHT WILL LINGER IN THE NORTHERN PART OF THE FORECAST AREA DURING THE DAY...BUT SHOULD BE GRADUALLY COMING TO AN END. A SURFACE HIGH NOSES INTO THE FORECAST AREA SUNDAY NIGHT AND CONTINUES TO AFFECT THE AREA THROUGH MONDAY NIGHT. TEMPERATURES WILL BE A LITTLE COOLER AS WELL. ON TUESDAY THE NEXT UPPER LEVEL LOW IS DEVELOPING IN THE ROCKIES AND SENDS A WAVE INTO THE AREA. THIS WILL BRING THUNDERSTORMS BACK TO THE AREA...MAINLY IN THE WEST...ON TUESDAY. THE UPPER LEVEL LOW MOVES THROUGH THE AREA TUESDAY NIGHT THROUGH WEDNESDAY NIGHT. THE PRECIPITATION SPREADS ACROSS THE AREA TUESDAY NIGHT AND WEDNESDAY. BY TUESDAY NIGHT AND WEDNESDAY THERE IS LITTLE CAPE AND THERE EXPECT ONLY ISOLATED THUNDERSTORMS. THIS IS WHERE THE MODELS START TO HAVE SOME DIFFERENCES. THE GFS CONTINUES TO HAVE SOME PRECIPITATION ACROSS THE AREA WEDNESDAY NIGHT AND EVEN INTO THURSDAY BUT THE ECMWF IS DRY. HAVE KEPT SOME LOW POPS ACROSS THE AREA...BUT WILL HAVE TO WATCH TO SEE IF THE MODELS CONTINUE TO BE DRY. && .AVIATION...(FOR THE 06Z KGRI/KEAR TAFS THROUGH 06Z FRIDAY NIGHT) ISSUED AT 1224 AM CDT FRI MAY 15 2015 THE MAIN FOCUS FOR THE TAF PERIOD IS TIMING OF CONVECTION THRU THE TAF PERIOD. SHORT TERM MODELS SUGGEST AN INITIAL ROUND OF STORMS MAY ARRIVE TOWARD DAYBREAK...THEN REDEVELOP AGAIN AS A WARM FRONTAL BOUNDARY LIFTS NORTH THIS AFTN. HAVE COVERED TSTM POTENTIAL WITH A VCTS FOR NOW AND WILL MONITOR HOW THINGS DEVELOP. WINDS WILL PRIMARILY BE FROM A SOUTHEASTERLY DIRECTION AND WILL BE GUSTY AT TIMES DURING THE AFTN. CIGS SHLD PRIMARILY BE AT VFR BUT MAY LOWER TO MVFR AT TIMES IN THE LATTER TAF HOURS. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && SHORT TERM...ADP LONG TERM...JCB AVIATION...FAY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 351 PM CDT THU MAY 14 2015 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 151200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 351 PM CDT THU MAY 14 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. BETWEEN MIDNIGHT TONIGHT AND SUNRISE FRIDAY...ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS PARTS OF THE OUTLOOK AREA. ALTHOUGH SEVERE STORMS ARE NOT CURRENTLY EXPECTED...A FEW COULD BECOME STRONG ENOUGH TO PRODUCE HAIL UP TO AROUND THE SIZE OF NICKELS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS REMAIN IN THE FORECAST FRIDAY THROUGH SUNDAY. THE BEST POTENTIAL FOR SEVERE WEATHER WILL BE DURING THE AFTERNOON AND EVENING HOURS BOTH FRIDAY AND SATURDAY...WITH THE PRIMARY HAZARDS BEING HAIL UP TO AROUND THE SIZE OF GOLF BALLS...WIND GUSTS UP TO AROUND 70 MPH AND ISOLATED TORNADOES. AS WE GET INTO THE END OF THE WEEK AND WEEKEND...MINOR FLOODING WILL BE POSSIBLE ALONG THE PLATTE RIVER ACROSS WESTERN DAWSON COUNTY. PLEASE SEE THE LATEST FLOOD PRODUCT FOR ADDITIONAL INFORMATION. THUNDERSTORMS RETURN TO THE FORECAST TUESDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION SHOULD NOT BE NEEDED THROUGH TONIGHT...BUT ANY REPORTS OF LATE-NIGHT HAIL WOULD BE APPRECIATED. SPOTTER ACTIVATION IS MORE LIKELY WITHIN PARTS OF THE OUTLOOK AREA ON FRIDAY AND SATURDAY. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 134 AM CDT FRI MAY 15 2015 KSZ017-018-150700- OSBORNE KS-ROOKS KS- 134 AM CDT FRI MAY 15 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ROOKS AND SOUTHWESTERN OSBORNE COUNTIES UNTIL 200 AM CDT... AT 132 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG TO SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES NORTH OF YOCEMENTO TO NEAR EMMERAM TO NEAR RUSSELL...AND MOVING NORTHEAST AT 30 MPH. HAIL TO NICKEL SIZE OR GREATER...AND WIND GUSTS HAIL AND WIND GUSTS UP TO AROUND 50 MPH WILL BE POSSIBLE WITH THESE STORMS. IF THEY MAINTAIN THEIR INTENSITY...A SEVERE THUNDERSTORM WARNING MAY BECOME NECESSARY. LOCATIONS IMPACTED INCLUDE... PLAINVILLE...NATOMA AND CODELL. THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3913 9948 3932 9933 3927 9881 3913 9849 TIME...MOT...LOC 0632Z 228DEG 24KT 3907 9940 3902 9916 3893 9886 PFANNKUCH
SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE HASTINGS NE 134 AM CDT FRI MAY 15 2015 KSZ017-018-150700- OSBORNE KS-ROOKS KS- 134 AM CDT FRI MAY 15 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ROOKS AND SOUTHWESTERN OSBORNE COUNTIES UNTIL 200 AM CDT... AT 132 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG TO SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES NORTH OF YOCEMENTO TO NEAR EMMERAM TO NEAR RUSSELL...AND MOVING NORTHEAST AT 30 MPH. HAIL TO NICKEL SIZE OR GREATER...AND WIND GUSTS UP TO AROUND 50 MPH WILL BE POSSIBLE WITH THESE STORMS. IF THEY MAINTAIN THEIR INTENSITY...A SEVERE THUNDERSTORM WARNING MAY BECOME NECESSARY. LOCATIONS IMPACTED INCLUDE... PLAINVILLE...NATOMA AND CODELL. THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3913 9948 3932 9933 3927 9881 3913 9849 TIME...MOT...LOC 0632Z 228DEG 24KT 3907 9940 3902 9916 3893 9886 PFANNKUCH
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
158 AM CDT FRI MAY 15 2015
KSZ017-018-150745-
OSBORNE KS-ROOKS KS-
158 AM CDT FRI MAY 15 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ROOKS AND SOUTHERN
OSBORNE COUNTIES UNTIL 245 AM CDT...
AT 157 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTH OF CODELL TO
8 MILES SOUTHWEST OF LUCAS...AND MOVING NORTHEAST AT 20 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
PLAINVILLE...NATOMA AND CODELL.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3914 9939 3933 9925 3930 9850 3913 9849
3913 9905
TIME...MOT...LOC 0657Z 234DEG 19KT 3910 9919 3897 9866
FAYSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
246 AM CDT FRI MAY 15 2015
KSZ005-150815-
PHILLIPS KS-
246 AM CDT FRI MAY 15 2015
...SIGNIFICANT WEATHER ADVISORY FOR PHILLIPS COUNTY UNTIL 315 AM
CDT...
AT 245 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR LOGAN TO 7 MILES
SOUTHEAST OF GLADE...AND MOVING NORTHEAST AT 30 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
PHILLIPSBURG...AGRA...KIRWIN...PRAIRIE VIEW...GLADE AND SPEED.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3958 9931 3971 9963 3994 9962 3983 9907
3957 9910
TIME...MOT...LOC 0745Z 211DEG 27KT 3973 9954 3960 9923
FAYSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
259 AM CDT FRI MAY 15 2015
KSZ017>019-150845-
MITCHELL KS-OSBORNE KS-ROOKS KS-
259 AM CDT FRI MAY 15 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ROOKS...OSBORNE AND
WESTERN MITCHELL COUNTIES UNTIL 345 AM CDT...
AT 259 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES SOUTH OF WOODSTON
TO NEAR HUNTER...AND MOVING NORTH AT 20 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
BELOIT...OSBORNE...DOWNS...CAWKER CITY...GLEN ELDER...TIPTON...
WOODSTON...PORTIS...ALTON...HUNTER AND VICTOR.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3928 9924 3957 9909 3957 9833 3950 9807
3923 9826 3922 9849 3916 9849 3913 9853
TIME...MOT...LOC 0759Z 199DEG 17KT 3934 9911 3918 9847
FAYThe Grand Island radar (KUEX), 126 km away, was scanning. The volume nearest the first event began at 08:09 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, May 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 569471.